Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 39, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 12, 2014, 11:00 PM CDT for Cook County, DuPage County, Will County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2014, 11:00 PM CDT (04:00 UTC)
- Expired
- May 12, 2014, 11:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cook County, IL, DuPage County, IL, Will County, IL
The radar
The Chicago radar (KLOT), 13 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 11:28 PM CDT | HAIL 0.25 | New Lenox, IL | AT US-30 AND GOUGER RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2182 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
679
WUUS53 KLOT 130400
SVRLOT
ILC031-043-197-130445-
/O.NEW.KLOT.SV.W.0039.140513T0400Z-140513T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1100 PM CDT MON MAY 12 2014
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL COOK COUNTY IN NORTHEAST ILLINOIS...
DUPAGE COUNTY IN NORTHEAST ILLINOIS...
NORTHWESTERN WILL COUNTY IN NORTHEAST ILLINOIS...
* UNTIL 1145 PM CDT
* AT 1057 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OSWEGO TO SHOREWOOD TO COAL CITY...AND MOVING EAST
AT 40 MPH. ESTIMATED WINDS OVER 50 MPH HAVE BEEN REPORTED
WITH THESE STORMS. THERE IS HARDLY ANY LIGHTNING WITH THESE
STORMS...WITH THE WINDS HAVING RACED OUT AHEAD OF THESE STORMS..
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WEST CHICAGO...LOCKPORT...ROMEOVILLE...NAPERVILLE...INGALLS PARK...
BOLINGBROOK...WHEATON...LISLE...NEW LENOX...LEMONT...HOMER GLEN...
GLEN ELLYN...DOWNERS GROVE...LOMBARD...YORK CENTER...WESTMONT...
MOKENA...ORLAND PARK...VILLA PARK AND OAK BROOK.
THIS INCLUDES THE CITY OF CHICAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
CHICAGO.
WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4192 8778 4151 8776 4150 8825 4151 8826
4191 8826
TIME...MOT...LOC 0359Z 261DEG 36KT 4173 8821 4157 8810
4132 8821
HAIL...<.75IN
WIND...60MPH
$$3 follow-up statements
987 WWUS53 KLOT 130413 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1113 PM CDT MON MAY 12 2014 ILC031-043-197-130445- /O.CON.KLOT.SV.W.0039.000000T0000Z-140513T0445Z/ WILL IL-DUPAGE IL-COOK IL- 1113 PM CDT MON MAY 12 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL COOK...DUPAGE AND NORTHWESTERN WILL COUNTIES UNTIL 1145 PM CDT... AT 1113 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM LOMBARD TO NEW LENOX...AND MOVING EAST AT 45 MPH. ESTIMATED WINDS OVER 50 MPH HAVE BEEN REPORTED WITH THESE STORMS. THERE IS HARDLY ANY LIGHTNING WITH THESE STORMS...WITH THE WINDS HAVING RACED OUT AHEAD OF THE STORMS. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... VILLA PARK...HOMER GLEN...OAK BROOK...ELMHURST...HINSDALE...BURR RIDGE...MOKENA...WILLOW SPRINGS...WESTCHESTER...ORLAND PARK...LA GRANGE...BROOKFIELD...JUSTICE...MAYWOOD...TINLEY PARK...SUMMIT... LYONS...RIVERSIDE...RIVER FOREST AND FOREST PARK. THIS INCLUDES THE CITY OF CHICAGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN CHICAGO. WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4151 8776 4150 8821 4191 8826 4192 8778 TIME...MOT...LOC 0413Z 268DEG 39KT 4190 8800 4151 8795 HAIL...<.75IN WIND...60MPH $$ MTF
362 WWUS53 KLOT 130427 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1127 PM CDT MON MAY 12 2014 ILC031-043-197-130445- /O.CON.KLOT.SV.W.0039.000000T0000Z-140513T0445Z/ WILL IL-DUPAGE IL-COOK IL- 1127 PM CDT MON MAY 12 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL COOK...SOUTHEASTERN DUPAGE AND NORTH CENTRAL WILL COUNTIES UNTIL 1145 PM CDT... AT 1124 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM RIVER FOREST TO FRANKFORT...AND MOVING EAST AT 45 MPH. ESTIMATED WINDS OVER 50 MPH HAVE BEEN REPORTED WITH THESE STORMS. THERE IS HARDLY ANY LIGHTNING WITH THESE STORMS...WITH THE WINDS HAVING RACED OUT AHEAD OF THESE STORMS. THESE STORMS HAVE VERY GRADUALLY SHOWN A WEAKENING TREND. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. LOCATIONS IMPACTED INCLUDE... THIS INCLUDES THE CITY OF CHICAGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN CHICAGO. WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4151 8803 4191 8805 4192 8778 4151 8776 TIME...MOT...LOC 0427Z 268DEG 39KT 4189 8779 4150 8775 HAIL...<.75IN WIND...60MPH $$
278 WWUS53 KLOT 130438 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1138 PM CDT MON MAY 12 2014 ILC031-043-197-130447- /O.EXP.KLOT.SV.W.0039.000000T0000Z-140513T0445Z/ WILL IL-DUPAGE IL-COOK IL- 1138 PM CDT MON MAY 12 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COOK...SOUTHEASTERN DUPAGE AND NORTH CENTRAL WILL COUNTIES WILL EXPIRE AT 1145 PM CDT/1245 AM EDT/... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN CHICAGO. LAT...LON 4151 8803 4191 8805 4192 8778 4151 8776 TIME...MOT...LOC 0437Z 268DEG 39KT 4188 8764 4149 8761 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:00 PM CDT, 1 hour earlier.
Area forecast discussion, May 12, 10:00 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1000 PM CDT MON MAY 12 2014
.MESOSCALE DISCUSSION...
525 PM CDT
STORMS CONTINUE TO REGENERATE ACROSS SOUTHERN WISCONSIN AND OVER
THE STATE BORDER ALONG AND NEAR AN OLD OUTFLOW BOUNDARY. THIS
BOUNDARY WHICH HAS MEANDERED ITS WAY INTO LAKE COUNTY ILLINOIS
WILL CONTINUE TO ACT AS AN IMPETUS FOR STORM DEVELOPMENT INTO THIS
EVE. OUTFLOWS FROM THESE STORMS COULD SERVE AS FOCI FOR
DEVELOPMENT IN FAR NORTHERN IL. STORM INTERACTION WITH BOUNDARIES
IN FAR SOUTHERN WI HAS ALLOWED SOME OF THEM TO HAVE BRIEF LOW-
LEVEL ROTATION THREATS. GIVEN THE PRIMARY BOUNDARY PLACEMENT
MAINLY NORTH OF THE IL/WI LINE THIS SHOULDNT BE A CONCERN IN FAR
NORTHERN ILLINOIS OUTSIDE OF MAINLY LAKE COUNTY IL.
FURTHER SOUTH...AN AXIS OF CONVERGENCE...LIKELY PARTIALLY DUE TO
OLD OUTFLOW BOUNDARY FROM MORNING MCS IN EASTERN IA...HAS HAD
TOWERING CUMULUS AND SOME STORM DEVELOPMENT. GIVEN HIGH
INSTABILITY WITH MLCAPES IN EXCESS OF 2500 J/KG AND HIGH PWATS
OVER THE FORECAST AREA...ANY CELLS COULD SPRING UP QUICKLY AND
PRESENT AT LEAST SOME HAIL/WIND THREATS IN ANY AREA OF THE CWA.
THE GREATER DEEP LAYER SHEAR...IN EXCESS OF 30 KT...LOOKS TO
REMAIN MAINLY OVER THE SEVERE THUNDERSTORM WATCH THROUGH EARLY
EVE. THAT AREA PRESENTS THE GREATEST THREAT FOR WELL-ORGANIZED
STORMS...CAPABLE OF WIND DAMAGE AND TAPPING THE HIGH -10C TO -30C
CAPE FOR SIGNIFICANT HAIL.
THE ELONGATED AREA OF STORMS ALONG AND AHEAD OF THE COLD FRONT
ACROSS SOUTHEAST IA INTO MO SHOULD CONTINUE TO ADVANCE EASTWARD
HOLDING THEIR OWN THESE NEXT FEW HOURS. THESE ARE TIMED TO REACH
NORTH CENTRAL IL AROUND 8 PM-9 PM. THE ORIENTATION OF THE DEEP
LAYER SHEAR VECTORS IN THIS AREA DO NOT FAVOR ANY TYPE OF
EXTENSIVE MCS...THOUGH INDIVIDUAL MULTICELL CLUSTERS CAPABLE OF
DAMAGING WINDS ARE POSSIBLE AS FAR EAST AS NORTH CENTRAL IL THIS
EVE.
MTF
&&
.DISCUSSION...
244 PM...MULTIPLE FORECAST CONCERNS AND CHALLENGES THROUGH THE
PERIOD INCLUDING THUNDERSTORM COVERAGE/TIMING THROUGH TUESDAY
AFTERNOON ALONG WITH SEVERE/HEAVY RAIN POTENTIAL. THEN TURNING
MUCH COLDER MIDWEEK WITH A PERIOD OF SHOWERS/RAIN FROM WEDNESDAY
EVENING INTO THURSDAY.
CONVECTIVE TRENDS OVER THE NEXT FEW HOURS DISCUSSED IN THE
ABOVE/RECENT MESOSCALE DISCUSSION WITH ATTENTION NOW SHIFTING TO
THUNDERSTORMS EXTENDING FROM CENTRAL IOWA SOUTH TO TEXAS...AHEAD
OF THE SLOWLY ADVANCING COLD FRONT. SHORT TERM GUIDANCE CONTINUES TO
SHOW ADDITIONAL ACTIVITY DEVELOPING AHEAD OF THE CURRENT LINE AS IT
ALL SLOWLY SHIFTS EAST...WHICH WOULD BRING ACTIVITY INTO THE WESTERN
CWA AS SOON AS 23Z-00Z. SEVERE POTENTIAL WOULD BE HIGHEST EARLIER
WITH BETTER INSTABILITY BEFORE LOST OF DAYTIME HEATING...THOUGH
TEMPS WILL ONLY SLOWLY DROP THROUGH THE 70S THIS EVENING. AS NOTED
IN THE PREVIOUS DISCUSSION...DO ANTICIPATE ANOTHER WATCH LATER THIS
EVENING BUT HOW FAR EAST AND COVERAGE OF SEVERE POTENTIAL WILL BE
TIED TO TIMING. MAIN THREATS WOULD CONTINUE TO BE LARGE HAIL AND
DAMAGING WIND GUSTS.
PRECIPITABLE WATER VALUES INCREASE TO 1.5 INCHES AND EVEN A BIT
HIGHER TONIGHT AND COMBINED WITH DEWPOINTS IN THE UPPER 60S AND
EVEN A FEW LOWER 70S...HEAVY RAIN IS LIKELY. WHILE THE INDIVIDUAL
STORMS WILL BE MOVING NORTHEAST FAIRLY QUICKLY...THE ENTIRE FRONTAL
PROGRESSION EASTWARD WILL BE RELATIVELY SLOW THUS HEAVY RAIN OVER
THE SAME AREAS COULD RESULT IN SOME FLOODING POTENTIAL. AND WITH THE
HEAVY RAINS IN PARTS OF THE AREA SUNDAY EVENING...INCLUDING THE
SOUTHERN SUBURBS AND NORTHWEST INDIANA...ADDITIONAL HEAVY RAIN COULD
LEAD TO LOCALIZED FLASH FLOODING. HOWEVER...CONFIDENCE IS SOMEWHAT
LOW WITH THE POTENTIAL FOR CONVECTION TO THE SOUTHWEST TO MOVE EAST
SOUTH OF THE AREA AND POTENTIALLY CUT OFF STRONGER/HEAVIER PRECIP
ACROSS NORTHERN IL.
PRECIP PROGRESSION EASTWARD WILL LIKELY SLOW TUESDAY MORNING AS IT
SLOWLY ENDS FROM WEST TO EAST BUT COULD CONTINUE INTO THE AFTERNOON
ACROSS NORTHWEST INDIANA. TEMP TRENDS WILL ALSO BE TRICKY AS THEY
WILL LIKELY FALL OR BECOME STEADY ACROSS THE EASTERN HALF WITH
SOME RECOVERY IN THE WEST IN THE AFTERNOON. TEMPS WILL CONTINUE TO
FALL INTO THE MID/UPPER 40S FOR LOWS BY WEDNESDAY MORNING AND
WHILE THESE ARE CLOSE TO NORMAL FOR MID MAY...IT WILL LIKELY FEEL
MUCH COLDER GIVEN THE CURRENT TEMPS AND DEWPOINTS.
AS THE UPPER TROUGH DIGS ACROSS THE CENTRAL AND SOUTHERN PLAINS
WEDNESDAY INTO WEDNESDAY NIGHT...NEW LOW PRESSURE WILL DEVELOP OVER
THE OHIO VALLEY AND LIFT NORTHEAST ACROSS THE CENTRAL OR EASTERN
GREAT LAKES REGION ON THURSDAY. WHILE CONFIDENCE IS INCREASING IN
THE OVERALL TRENDS WITH THIS SYSTEM...ITS EXACT TRACK COULD STILL
HAVE LARGE IMPACTS ON THE SPECIFICS OF THE FORECAST. FIRST...THERE
WILL PROBABLY BE A SHARP PRECIP GRADIENT ON THE NORTHWEST SIDE OF
THIS SYSTEM...WHICH WILL LIKELY BE ACROSS THE WESTERN CWA. THE
CLOSER THE LOW TRACKS TO THE AREA...THE STRONGER THE NORTHERLY WINDS
WILL BE...ESPECIALLY ACROSS THE EASTERN CWA. BUT AS CLOUDS AND
SHOWERS SPREAD NORTH WEDNESDAY WITH A RATHER COLD/WET WEDNESDAY
NIGHT/THURSDAY MORNING. HIGHS WEDNESDAY AND THURSDAY LIKELY ONLY
IN THE 50S...THOUGH ANY SUNSHINE ESPECIALLY WESTERN AREAS COULD
PUSH TEMPS INTO THE 60S.
AS AN UPPER LOW DEVELOPS ACROSS THE NORTHERN LAKES REGION THURSDAY
AND SLOWLY DRIFTS EAST THIS WEEKEND...WEAK IMPULSES COULD HELP
TRIGGER AFTERNOON SHOWERS ON FRIDAY AND PERHAPS AGAIN ON SATURDAY
THOUGH COVERAGE SHOULD BE MAINLY ISOLATED. TEMPERATURES WILL START
A SLOW WARMING TREND THROUGH THE 60S THIS WEEKEND AND PERHAPS
BACK INTO THE 70S EARLY NEXT WEEK. CMS
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 03Z...
* LINE OF THUNDERSTORMS FOLLOWED BY AN AREA OF RAIN.
* DURATION OF THUNDERSTORMS AT TERMINALS...AND IMPACTS ON CIGS/VIS.
* TIMING OF COLD FRONT PASSAGE AND ASSOCIATED WIND SHIFT FROM SLY
TO WLY.
* DURATION OF MVFR CIGS FOLLOWING THE FROPA.
KREIN
//DISCUSSION...UPDATED 00Z...
THE AREA IS IN A WARM...MOIST...UNSTABLE WARM SECTOR AHEAD OF A
STRONG COLD FRONT MOVING THROUGH IOWA AND MISSOURI. SCATTERED
THUNDERSTORMS HAVE BECOME MORE FREQUENT AS HIGH LEVEL CLOUDINESS
HAS CLEARED...ALLOWING MORE DIRECT SUNSHINE. HAVE ADDED A TEMPO
GROUP TO THE INITIAL COUPLE HOURS FOR THE INCREASED FREQUENCY OF
WARM SECTOR THUNDERSTORMS. MORE ORGANIZED AND PERSISTENT THUNDER
AND PCPN WILL OCCUR ALONG AND JUST AHEAD OF THE STRONG COLD FRONT
APPROACHING THE AREA. NOT ONLY WILL THIS FRONT BRING PREVAILING
SHOWERS AND SCATTERED TS...WINDS WILL QUICKLY SHIFT FROM SLY TO
SWLY-WLY...WITH A PERIOD OF LINGERING SHOWERS AND MVFR CIGS.
ANTICIPATE THAT MVFR CIGS SHOULD HANG IN FOR MUCH OF THE DAY
TOMORROW UNDER PERSISTENT COLD ADVECTION AND CYCLONIC FLOW ALOFT.
KREIN
//ORD AND MDW CONFIDENCE...UPDATED 03Z...
* MEDIUM CONFIDENCE IN WIND TRENDS.
* MEDIUM TO HIGH CONFIDENCE IN PERIODS OF SHRA/TSRA IMPACTING THE
TERMINALS...BUT LOW CONFIDENCE IN TIMING AND DURATION.
* MEDIUM CONFIDENCE IN CIG/WIND TRENDS TOMORROW.
KREIN
//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...
WEDNESDAY...RAIN LIKELY. MVFR CIGS/VIS POSSIBLE.
THURSDAY...CHANCE OF SHRA.
FRIDAY...CHANCE OF SHRA.
SATURDAY...VFR. WX NIL.
SUNDAY...VFR. WX NIL.
KREIN
&&
.MARINE...
320 PM CDT
AREAS OF DENSE FOG CONTINUE TO PERSIST LATE THIS AFTERNOON ACROSS
NORTHERN LAKE MICHIGAN PER SHIP OBS AND SURROUNDING SFC COASTAL
OBS NORTH OF THE WARM FRONT DRAPED WEST TO EAST ACROSS THE MIDDLE
PART OF THE LAKE. THIS WARM FRONT EXTENDS BACK WEST TO LOW
PRESSURE OVER E CENTRAL MN / NORTHWEST WI WHICH WILL CONTINUE TO
MOVE NORTHEAST TONIGHT. THIS FRONTAL BOUNDARY WILL CONTINUE TO BE
A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TONIGHT AS WELL. A
COLD FRONT ASSOCIATED WITH THE LOW WILL SWEEP WEST TO EAST ACROSS
THE LAKE AROUND DAYBREAK TUESDAY SWEEPING OUT THE FOG AND
BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS INTO THE
MORNING TUESDAY.
WINDS OCCASIONALLY EXCEEDING SMALL CRAFT ADVISORY THRESHOLDS WILL
CONTINUE INTO THIS EVENING ALONG THE ILLINOIS AND INDIANA
SHORELINES. ONGOING CONVECTION HAS DISRUPTED THE WIND FIELD
CAUSING AN ONSHORE LAKE BREEZE ESPECIALLY FARTHER NORTH CLOSER TO
THE OUTFLOW FROM EARLIER THUNDERSTORMS ACROSS WISCONSIN AND
CENTRAL LAKE MICHIGAN. AS THE SOUTHERLY GRADIENT REESTABLISHES
ITSELF... NEW SCATTERED THUNDERSTORMS MAY ALSO CAUSE HIGHER WINDS AND
WAVES INTO THE EVENING THROUGHOUT THE NEAR SHORE WATERS.
ED F
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...DENSE FOG ADVISORY...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565
UNTIL 3 AM TUESDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, May 12, 4:11 PM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
411 PM CDT MON MAY 12 2014
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
132115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
411 PM CDT MON MAY 12 2014 /511 PM EDT MON MAY 12 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...THE MOST INTENSE COULD PRODUCE:
WIND GUSTS OVER 60 MPH.
HAIL UP TO THE SIZE OF GOLF BALLS.
TORRENTIAL DOWNPOURS.
AND FREQUENT CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN ILLINOIS
THIS EVENING. ADDITIONAL THUNDERSTORMS WILL SPREAD ACROSS AREAS
WEST OF INTERSTATE 55 DURING THE MIDDLE TO LATE EVENING AND THEN
ACROSS THE REST OF THE AREA OVERNIGHT.
DISCUSSION:
THE PRESENCE OF A MOIST AND UNSTABLE AIR MASS WILL FAVOR
SCATTERED THUNDERSTORMS THROUGH THIS EVENING WHICH MAY PRODUCE
LARGE HAIL AND DAMAGING WIND GUSTS. A COLD FRONT WILL MOVE
ACROSS THE REGION LATER TONIGHT INTO TUESDAY MORNING. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT AND
MOVE ACROSS THE AREA FROM MID TO LATE EVENING INTO THE OVERNIGHT
HOURS. WHILE THESE THUNDERSTORMS WILL LIKELY BEGIN TO WEAKEN BY
LATE EVENING...THERE IS A POTENTIAL THAT THEY COULD STILL POSE A
SEVERE THREAT AS THEY INTO NORTH CENTRAL ILLINOIS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL BE NEEDED THIS EVENING.
&&
LMZ740>745-132115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
411 PM CDT MON MAY 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
STRONG WINDS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH THIS
EVENING.
THUNDERSTORMS WILL INCREASE IN COVERAGE THIS EVENING AND CONTINUE
OVERNIGHT. SOME OF THE STORMS COULD PRODUCE HAIL UP TO 1 INCH IN
DIAMETER AND WIND GUSTS OVER 35 KNOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-132115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
411 PM CDT MON MAY 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
OCCASIONAL THUNDERSTORMS ARE EXPECTED...WITH SOME POSSIBLY PRODUCING
LARGE HAIL AND WIND GUSTS OVER 35 KNOTS.
DENSE FOG IS POSSIBLE OVER THE NORTHERN HALF OF THE LAKE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOIn the hours before
Special weather statement, May 12, 9:49 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
949 PM CDT MON MAY 12 2014
ILZ005-006-130345-
LAKE IL-MCHENRY IL-
949 PM CDT MON MAY 12 2014
...SPECIAL WEATHER STATEMENT...
AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPRING GROVE TO
ALGONQUIN...MOVING EAST AT 25 MPH.
WINDS TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
CITIES AND TOWNS AFFECTED...
HOLIDAY HILLS... OAKWOOD HILLS... SUNNYSIDE...
SPRING GROVE... PRAIRIE GROVE... MCHENRY...
ALGONQUIN... MCCULLOM LAKE... LAKE IN THE HILLS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. HEAVY RAINFALL COULD LEAD TO STANDING WATER
ON ROADWAYS AND POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4250 8780 4249 8779 4245 8779 4239 8780
4235 8782 4231 8781 4230 8782 4227 8782
4215 8776 4215 8832 4250 8832
TIME...MOT...LOC 0249Z 260DEG 22KT 4247 8821 4219 8824
MTFLocal storm report, May 12, 9:57 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
957 PM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM FLOOD NORTH CHICAGO 42.32N 87.86W
05/12/2014 LAKE IL TRAINED SPOTTER
6 TO 2 INCHES OF STANDING WATER ON STREET AND PARKING
LOTS AT GREAT LAKES NAVAL STATION.
&&
BNSpecial weather statement, May 12, 10:19 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1019 PM CDT MON MAY 12 2014
ILZ006-130400-
LAKE IL-
1019 PM CDT MON MAY 12 2014
...SPECIAL WEATHER STATEMENT...
AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRAYSLAKE...MOVING NORTHEAST AT 25 MPH.
UP TO DIME SIZE HAIL...WINDS TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
CITIES AND TOWNS AFFECTED...
ROUND LAKE... WAUCONDA... LONG LAKE...
HAWTHORN WOODS... FOREST LAKE... LONG GROVE...
LAKE ZURICH... KILDEER... BUFFALO GROVE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. HEAVY RAINFALL COULD LEAD TO STANDING WATER
ON ROADWAYS AND POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4250 8780 4249 8779 4239 8780 4235 8782
4231 8781 4230 8782 4227 8782 4222 8780
4217 8776 4215 8776 4216 8815 4250 8815
TIME...MOT...LOC 0318Z 240DEG 23KT 4231 8804
MTFSpecial weather statement, May 12, 10:29 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1029 PM CDT MON MAY 12 2014
ILZ023-032-033-039-130400-
FORD IL-IROQUOIS IL-KANKAKEE IL-LIVINGSTON IL-
1029 PM CDT MON MAY 12 2014
...SPECIAL WEATHER STATEMENT...
AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF ODELL TO 12 MILES SOUTH OF FAIRBURY...MOVING EAST AT 45 MPH.
WINDS TO 50 MPH...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
CITIES AND TOWNS AFFECTED...
PONTIAC... FAIRBURY... ODELL...
FORREST... DWIGHT... CHATSWORTH...
CULLOM... PIPER CITY... HERSCHER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. HEAVY RAINFALL COULD LEAD TO STANDING WATER
ON ROADWAYS AND POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4075 8859 4076 8867 4111 8873 4111 8827
4110 8789 4063 8789 4063 8858
TIME...MOT...LOC 0329Z 269DEG 38KT 4112 8864 4059 8850Special weather statement, May 12, 10:35 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1035 PM CDT MON MAY 12 2014
ILZ020>022-130400-
GRUNDY IL-KENDALL IL-WILL IL-
1035 PM CDT MON MAY 12 2014
...SPECIAL WEATHER STATEMENT...
AT 1033 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YORKVILLE TO
MORRIS...MOVING EAST AT 50 MPH.
WINDS TO 50 MPH...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
CITIES AND TOWNS AFFECTED...
YORKVILLE... PLANO... NEWARK...
MORRIS... OSWEGO... COAL CITY...
DIAMOND... MINOOKA... CHANNAHON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. HEAVY RAINFALL COULD LEAD TO STANDING WATER
ON ROADWAYS AND POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4129 8801 4128 8859 4171 8859 4173 8820
4173 8803
TIME...MOT...LOC 0335Z 254DEG 43KT 4165 8842 4132 8844Local storm report, May 12, 10:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1038 PM CDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN BEACH PARK 42.42N 87.86W
05/12/2014 M1.66 INCH LAKE IL PUBLIC
RIANFALL SINCE 7 PM.
0910 PM FLOOD NORTH CHICAGO 42.32N 87.86W
05/12/2014 LAKE IL TRAINED SPOTTER
6 TO 12 INCHES OF STANDING WATER ON STREET AND PARKING
LOTS AT GREAT LAKES NAVAL STATION.
&&
BNThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:07 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Kane, Lake, McHenry | 53 min |
| May 12, 7:13 PM CDT | Special Marine Warning | LOT | 92 min | |
| May 12, 7:13 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Lake | 47 min |
| May 12, 7:14 PM CDT | Flash Flood Warning | LOT | Cook, DuPage, Kane, Lake, McHenry | 6 hr |
| May 12, 7:15 PM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle | 60 min |
| May 12, 7:22 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane | 53 min |
| May 12, 7:36 PM CDT | Severe Thunderstorm Warning | LOT | Ogle, Winnebago | 54 min |
| May 12, 7:39 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Kane | 51 min |
| May 12, 7:55 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Kane, Lake, McHenry | 65 min |
| May 12, 7:56 PM CDT | Special Marine Warning | LOT | 94 min | |
| May 12, 7:56 PM CDT | Severe Thunderstorm Warning | LOT | Ogle | 64 min |
| May 12, 8:09 PM CDT | Severe Thunderstorm Warning | LOT | Winnebago | 66 min |
| May 12, 8:28 PM CDT | Flash Flood Warning | LOT | Boone, Ogle, Winnebago | 6 hr |
| May 12, 8:39 PM CDT | Severe Thunderstorm Warning | LOT | Boone | 66 min |
| May 12, 8:48 PM CDT | Special Weather Statement | LOT | DeKalb | 42 min |
| May 12, 9:07 PM CDT | Special Weather Statement | LOT | Lee, Ogle | 38 min |
| May 12, 9:23 PM CDT | Special Marine Warning | LOT | 4 hr | |
| May 12, 9:41 PM CDT | Areal Flood Advisory | LOT | DeKalb, Kane, Lake, McHenry | 5 hr |
| May 12, 9:49 PM CDT | Special Weather Statement | LOT | Lake | 56 min |
| May 12, 10:16 PM CDT | Special Marine Warning | LOT | 3 hr | |
| May 12, 10:19 PM CDT | Special Weather Statement | LOT | Lake | 41 min |
| May 12, 10:29 PM CDT | Special Weather Statement | LOT | Livingston | 31 min |
| May 12, 10:35 PM CDT | Special Weather Statement | LOT | Grundy, Kendall | 25 min |
| May 12, 11:06 PM CDT | Special Weather Statement | LOT | Lake | 39 min |
| May 12, 11:22 PM CDT | Special Weather Statement | LOT | Cook | 53 min |
| May 13, 12:06 AM CDT | River Flood Advisory | LOT | Will | 36 hr |
| May 13, 12:34 AM CDT | Areal Flood Warning | LOT | Cook, Lake | 12 hr |
| May 13, 2:40 AM CDT | River Flood Warning | LOT | Lake | 34 hr |
| May 13, 2:40 AM CDT | River Flood Warning | LOT | Lake | 38 hr |
| May 13, 2:40 AM CDT | River Flood Warning | LOT | Cook | 56 hr |
| May 13, 2:42 AM CDT | River Flood Watch | LOT | Lake | 6 days |
| May 13, 2:43 AM CDT | River Flood Advisory | LOT | Cook | 36 hr |
| May 13, 2:50 AM CDT | River Flood Warning | LOT | Cook | 23 hr |
| May 13, 10:44 AM CDT | River Flood Advisory | LOT | Iroquois | 6 days |
| May 13, 10:44 AM CDT | River Flood Advisory | LOT | Iroquois | 5 days |
| May 13, 11:04 AM CDT | River Flood Advisory | LOT | Cook | 40 hr |
| May 13, 1:14 PM CDT | River Flood Watch | LOT | LaSalle | 4 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.